Montana, 2009

Hail in Montana, July 24, 2009

July 24, 2009 · NWS MSO · 2 events in 1 county or zone

A rare cut off low pressure system brought severe thunderstorms to southwest Montana. The main threat with the strong thunderstorms was large hail, measured up to an inch by trained storm spotters.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

A rare cut off low pressure system brought severe thunderstorms to southwest Montana. The main threat with the strong thunderstorms was large hail, measured up to an inch by trained storm spotters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Jul 24, 2:11 PM MST, 2 hours 16 minutes earlier.

Area forecast discussion, Jul 24, 2:11 PM MST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
311 PM MDT FRI JUL 24 2009

...SEVERE THUNDERSTORMS POSSIBLE ACROSS WESTERN MONTANA THIS
AFTERNOON AND EVENING...

.DISCUSSION...
THE REMAINDER OF AFTERNOON AND THIS EVENING...SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP WITH A FEW SEVERE STORMS
CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WIND GUSTS AND BRIEF
HEAVY RAIN. ALTHOUGH WE DO NOT HAVE THE IMPRESSIVE SYNOPTIC
FORCING EXPERIENCED LATE YESTERDAY...THERE IS MORE MOISTURE
AVAILABLE AND PLENTY OF INSTABILITY STILL PRESENT. IN
ADDITION...THERE IS BETTER VERTICAL WIND SHEAR AND DIVERGENCE
ALOFT...WHICH BECOMES IMPORTANT FOR ORGANIZED CONVECTION AND
LONGER LIVED STORMS.

TONIGHT THROUGH SUNDAY...
THE LOW PRESSURE SYSTEM WILL REMAIN NEARLY STATIONARY OVER EASTERN
WASHINGTON THROUGH THE WEEKEND. THE MOIST UNSTABLE AIR MASS
CAUGHT UP IN THE CIRCULATION AROUND THE LOW CENTER WILL CONTINUE
TO CYCLE THROUGH NORTHERN IDAHO AND WESTERN MONTANA. THERE WILL BE
SOME ENHANCEMENT TO CONVECTION DURING THE AFTERNOON AND EVENING
HOURS...BUT THERE MAY STILL BE THUNDERSTORM ACTIVITY THAT LASTS
THROUGH THE NIGHTTIME PERIODS. TEMPERATURES WILL REMAIN ABOVE
NORMAL AS WE STAY UNDER THE INFLUENCE OF A WARM SOUTHERLY FLOW
AHEAD THE LOW CENTER.

MONDAY THROUGH FRIDAY...THE GENERAL TREND FOR NEXT WEEK IN WESTERN
MONTANA HAS BEEN FOR SLIGHTLY COOLER TEMPERATURES AND GENERALLY
DRY CONDITIONS. MODELS CONTINUE TO SHOW A STRENGTHENING LOW
PRESSURE SYSTEM ACROSS THE EASTERN U.S. WITH A STRONG RIDGE
HOVERING ALONG THE WEST COAST INTO BRITISH COLUMBIA. THIS WILL
LEAVE WESTERN MONTANA IN A GENERAL COOLER NORTHERLY FLOW BY
MIDWEEK. THE BIG QUESTION FOR NEXT WEEK AND WHERE CONFIDENCE IS
LACKING IS HOW MUCH INFLUENCE WILL THE LOW PRESSURE SYSTEM HAVE ON
THE REGION. IF IT DOES NOT MOVE AS FAR WEST AS FORECAST THEN THE
REGION COULD BE IMPACTED MORE BY THE RIDGE TO OUR WEST WHICH WOULD
BRING HOT AND DRY CONDITIONS. IF IT DOES THEN EXPECT SEASONAL TO
SLIGHTLY BELOW NORMAL TEMPERATURES WITH PERHAPS SOME SHOWERS OVER
THE DIVIDE BY MID WEEK.

&&

.AVIATION...SCATTERED THUNDERSTORMS AND EVEN A FEW STRONG STORMS
WILL BE THE PRIMARY CONCERN DURING THE NEXT 24 HOURS. KBTM
AIRFIELD HAS ALREADY EXPERIENCED HAIL..HEAVY RAINFALL AND STRONG
WIND GUSTS FROM NEARBY STORMS THIS AFTERNOON. MORE STORMS ARE
EXPECTED TO DEVELOP AND INVOLVE ALL AIRFIELDS OF WESTERN MONTANA.
LEMHI COUNTY...INCLUDING KSMN WILL ALSO SEE SOME STORMS THIS
AFTERNOON AND EVENING. HAIL...STRONG GUSTY WINDS AND BRIEF HEAVY
RAIN WILL ACCOMPANY STORMS THROUGH THIS EVENING. STORMS WILL LOSE
THEIR INTENSITY OVERNIGHT AND INTO SATURDAY MORNING.
HOWEVER...STORMS ARE EXPECTED TO REDEVELOP/INTENSITY AGAIN
SATURDAY AFTERNOON.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM...MSJ
LONG TERM....RPN
AVIATION...MSJ
Hazardous weather outlook, Jul 24, 8:04 AM MST, 8 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
904 AM MDT FRI JUL 24 2009

MTZ001>007-043-250500-
KOOTENAI/CABINET REGION-WEST GLACIER REGION-
FLATHEAD/MISSION VALLEYS-LOWER CLARK FORK REGION-
MISSOULA/BITTERROOT VALLEYS-BITTERROOT/SAPPHIRE MOUNTAINS-
BUTTE/BLACKFOOT REGION-POTOMAC/SEELEY LAKE REGION-
904 AM MDT FRI JUL 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO FORM ONCE AGAIN THIS AFTERNOON
AND EVENING. THE ATMOSPHERE IS QUITE MOIST AND UNSTABLE. AS
SUCH...A FEW OF THE STORMS WILL BECOME STRONG...WITH ISOLATED
THUNDERSTORMS POSSIBLY BECOMING SEVERE. THUNDERSTORMS HAVE THE
POTENTIAL TO PRODUCE STRONG GUSTY WINDS TO 40 MPH...SMALL
HAIL...AND BRIEF HEAVY RAIN. HOWEVER...ISOLATED STORMS THAT BECOME
SEVERE MAY PRODUCE LARGE HAIL UP TO INCH AND GUSTY WINDS TO 55
MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AS AN UPPER LEVEL LOW PRESSURE SYSTEM CONTINUE TO INFLUENCE THE
REGION...THE POTENTIAL FOR STRONG THUNDERSTORMS EXISTS SATURDAY
AFTERNOON AND EVENING. THE MAIN THREAT WILL BE FOR STRONG GUSTY
WINDS...BRIEF HEAVY RAIN AND HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ005-006-009-010-250500-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-
904 AM MDT FRI JUL 24 2009 /804 AM PDT FRI JUL 24 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS ARE EXPECTED TO FORM ONCE AGAIN THIS
AFTERNOON AND EVENING. THE MAIN THREAT FROM THIS STORMS SHOULD BE
STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AS AN UPPER LEVEL LOW PRESSURE SYSTEM CONTINUE TO INFLUENCE THE
REGION...THE POTENTIAL FOR STRONG THUNDERSTORMS EXISTS SATURDAY
AFTERNOON AND EVENING. THE MAIN THREAT WILL BE FOR STRONG GUSTY
WINDS...HAIL AND BRIEF HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 24, 12:34 PM MST, 3 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
134 PM MDT FRI JUL 24 2009

IDZ009-010-MTZ007-242100-
EASTERN LEMHI COUNTY-WESTERN LEMHI COUNTY-
BUTTE/BLACKFOOT REGION-
134 PM MDT FRI JUL 24 2009

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN POWELL...LEMHI...
DEER LODGE AND SILVER BOW COUNTIES UNTIL 215 PM MDT...

AT 128 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
LINE OF STRONG THUNDERSTORMS FROM LEMHI COUNTY THROUGH SOUTHWEST
MONTANA...ESPECIALLY IN THE VICINITY OF BUTTE.

WIND GUSTS UP TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE
STORMS...ALONG WITH LOCAL BRIEF HEAVY RAIN FREQUENT LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...BUTTE...ANACONDA...
DEER LODGE...DIVIDE...SILVER BOW...WALKERVILLE...GREGSON HOT
SPRINGS...WARM SPRINGS...WEST VALLEY...GALEN...FISHTRAP...MELROSE...
JANNEY...NEWCOMB...RAMSAY...NISSLER...CRACKERVILLE...OPPORTUNITY...
LOST CREEK AND RACETRACK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4444 11345 4447 11379 4473 11421 4485 11421
      4457 11448 4464 11473 4471 11479 4666 11234
      4641 11231 4622 11257 4584 11242 4573 11218
      4561 11270 4577 11282 4587 11316 4546 11378
      4488 11346 4476 11312 4422 11279 4422 11330
TIME...MOT...LOC 1930Z 230DEG 21KT 4527 11297

The radar

The Missoula radar (KMSX), 129 km away, was scanning. The volume nearest the first event began at 23:26 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Deer Lodge

When
July 24, 4:27 PM MST to 4:32 PM MST
Where
Deer Lodge County, 0.48 mi E of Anaconda
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.130, -112.940

Hail, Deer Lodge

When
July 24, 4:43 PM MST to 4:48 PM MST
Where
Deer Lodge County, 0.48 mi E of Anaconda
Measured
1 in hail
Reported by
Public
Coordinates
46.130, -112.940

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2009Every state in 2009This day in weather historyWarnings in Montana, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 184117, 184118.